Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 169, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Dec 28, 2021, 4:33 AM EST. It was in force for 27 min.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 4:33 AM EST (09:33 UTC)
- Expired
- Dec 28, 2021, 5:00 AM EST
- In force
- 27 min
- Issued by
- NWS Marquette, MI
The text
As transmitted.
149 WHUS73 KMQT 280933 MWWMQT URGENT - MARINE WEATHER MESSAGE National Weather Service Marquette MI 433 AM EST Tue Dec 28 2021 LSZ243-244-281800- /O.EXT.KMQT.GL.W.0047.000000T0000Z-211228T1100Z/ /O.EXT.KMQT.SC.Y.0168.211228T1100Z-211228T1800Z/ Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- 433 AM EST Tue Dec 28 2021 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...For the Gale Warning, northwest winds 15 to 25 kt with gusts up to 35 kt and waves 6 to 8 ft occurring. For the Small Craft Advisory, northwest winds 10 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft expected. * WHERE...Upper Entrance of Portage Canal to Eagle River MI and Eagle River to Manitou Island MI. * WHEN...For the Gale Warning, until 6 AM EST early this morning. For the Small Craft Advisory, until 1 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ245-246-264>267-281100- /O.EXT.KMQT.GL.W.0047.000000T0000Z-211228T1100Z/ Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 433 AM EST Tue Dec 28 2021 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and waves 7 to 10 ft occurring. * WHERE...Portions of Central, Eastern and Western Lake Superior. * WHEN...Until 6 AM EST early this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ221-248-250-281045- /O.NEW.KMQT.SC.Y.0169.211228T0933Z-211228T1000Z/ Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 433 AM EST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WHAT...West winds 10 to 15 kt with gusts up to 20 kt and waves 1 to 3 ft occurring. * WHERE...Green Bay North of line from Cedar River MI to Rock Island Passage, Seul Choix Point to Point Detour MI and 5NM East of a line from Fairport MI to Rock Island Passage. * WHEN...Until 5 AM EST early this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ247-248-281200- /O.EXT.KMQT.SC.Y.0167.000000T0000Z-211228T1200Z/ Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- 433 AM EST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 2 to 5 ft occurring. * WHERE...Huron Islands to Marquette MI and Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays. * WHEN...Until 7 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ241-242-281600- /O.CON.KMQT.SC.Y.0168.000000T0000Z-211228T1600Z/ Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- 433 AM EST Tue Dec 28 2021 /333 AM CST Tue Dec 28 2021/ ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS MORNING... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 6 to 9 ft occurring. * WHERE...Ontonagon to Upper Entrance of Portage Canal MI and Black River to Ontonagon MI. * WHEN...Until 11 AM EST /10 AM CST/ this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ249>251-281500- /O.CON.KMQT.SC.Y.0167.000000T0000Z-211228T1500Z/ Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- 433 AM EST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and waves 7 to 10 ft occurring. * WHERE...Marquette to Munising MI, Munising to Grand Marais MI and Grand Marais to Whitefish Point MI. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JV
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 4:16 AM EST, 17 minutes earlier.
Area forecast discussion, Dec 28, 4:16 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
416 AM EST Tue Dec 28 2021
.SHORT TERM...(Today and tonight)
Issued at 415 AM EST TUE DEC 28 2021
IR satellite shows a mass of stratus clouds still lingering across
much of the U.P. early this morning associated with the weakening
low pressure system from yesterday now quickly lifting e of the
Upper Lakes. The only area with clearing is along the WI border
counties. Temps early this morning range from the single digits over
the interior west to the 20s east and along the Lake Superior shore.
Light LES and blowing snow continue over portions of the Keweenaw
where a pres rise max moving through the area caused west winds to
gust to 47 knots at KCMX around 1 am. Expect a rapid diminishing
trend on these w-nw winds through sunrise.
Focus for this short term period is on another shortwave (this time
ejecting out of the CO Rockies) which is again fcst to become neg-
tilted while tracking ne in a similar fashion to yesterday's
shortwave, across the MN Arrowhead to near Thunder Bay, ON later
tonight.
Several big differences though btwn this system and yesterday's,
though. One is the upper jet dynamics will be much less favorable.
When the snow finally reaches into the U.P late today, the area will
be situated in the left entrance region of 150 kt upper jet max over
the Central and Lower Great Lakes with minimal upper divergence.
Corresponding fgen response will also be weak. The other potential
big negative with this system is the presence of another shortwave
emerging from the Southern Rockies and sliding through the Lower
Midwest and Ohio Valley later today and this evening. This southern
stream shortwave and associated sfc low looks like it could
potentially rob moisture inflow into the northern wave. Long story
short, this system looks like a sub-advisory snowfall event with
generally 1 to 2 inches of snow across the area late today into
tonight. The exception again could be over the Keweenaw Peninsula
where -6 to -7C 850 mb temps in a e-se flow could produce some weak
enhancement and boost snow amounts mainly this evening. Gut feeling
though is amounts even over the Keweenaw should stay mainly in the 3-
4" inch range which would be minimal for advisory. Not issuing
snowfall headlines at this time given uncertainty and unfavorable
factors mentioned above. Abundant mid-level dry air will take awhile
to overcome so pushed back start of snow in the west and south
central zones until late today, this evening for north central and
late tonight in the east.
Under mostly cloudy skies, highs today will range from the mid 20s
to around 30 and lows tonight will be in the teens interior west to
low to mid 20s elsewhere.
.LONG TERM...(Wednesday through Monday)
Issued at 326 AM EST TUE DEC 28 2021
A wintry system will be coming to an end at the beginning of the
extended forecast period. Instead of a more substantial late week
storm, energy appears to track east as a series of poorly resolved,
low-amplitude shortwaves. These disturbances may struggle to
saturate a stout 850mb dry layer, but several opportunities for
light snow remain. Perhaps the coldest air mass of the season moves
into the region next weekend with lake-850 mb delta-Ts increasing to
around 20C indicating some lake effect snow is likely.
Light snow is expected to be ongoing across eastern Upper MI at 12z
Wednesday, but comes to an end around 18Z as a dry slot moves in.
Forecast details quickly become murky by Wednesday night with the
00z NAM indicating a negatively tilted shortwave clipping our
southeastern counties. Most other guidance keeps this wave much
farther south, but it bears watching. Another negatively tilted
shortwave tracks east-northeast across our CWA on Thursday night
with the best chance of snow across Lake Superior.
A sub-1000 mb surface low develops near the OK panhandle Friday
afternoon, before tracking east-northeast across the Ohio Valley on
Saturday. This should result in a prolonged episode of northerly
lake effect snow for the Lake Superior shoreline as 850 mb
temperatures cool to near -20C. Model soundings aren't particularly
encouraging with shallow inversion heights around 3kft and dry mid-
levels limiting LES potential. Outside of LES potential, below
normal temperatures are likely this weekend as what appears to be
the coldest air mass of the season thus far moves into the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM EST TUE DEC 28 2021
MVFR conditions will continue at KIWD and KSAW overnight with KIWD
improving to VFR by around 10Z and KSAW potentially improving to
VFR briefly by late Tue morning. KCMX will take longer to improve
with blowing snow and gusty winds up to 35 knots keeping
conditions down in generally the IFR category overnight before
improving to MVFR Tue morning. Next system will be moving in late
Tue afternoon and all sites will again go down again to IFR in
light snow by Tue evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 415 AM EST TUE DEC 28 2021
Expect west gales to 40 knots over the east half of Lake Superior to
fall off blo gale before sunrise. Winds will veer northwest 10 to 20
kt by later this morning and then become easterly across the lake by
this afternoon. Southeast winds increase to 15 to 25 kt tonight
ahead of another approaching system from the Plains. As the
associated front moves through late tonight in the west and then Wed
morning across the rest of the lake, west winds increase to 30 kt.
Could be a few gale gusts to 35 kt over the east half on Wed. After
that, high pressure takes hold keeping winds generally light (20 kt
or less) Wed night through Friday. A series of weak systems fcst to
track south and east of the Upper Great Lakes could maybe bring a
slight increase in winds this weekend, but no gales are expected at
this time.
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 2 AM EST /1 AM CST/ to 3 PM EST /2
PM CST/ Monday for MIZ002-004-005-009>012-084.
Winter Weather Advisory from 5 AM to 5 PM EST Monday for MIZ006-
007-013-014-085.
Winter Weather Advisory from 4 AM to 7 PM EST Monday for MIZ001-
003.
Lake Superior...
Gale Warning from 5 AM Monday to 5 AM EST Tuesday for LSZ243>246-
264>267.
Gale Warning from 9 PM EST /8 PM CST/ this evening to 3 AM EST
/2 AM CST/ Tuesday for LSZ162-263.
Lake Michigan...
None.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 6 AM EST early this morning for LSZ243>246-
264>267.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...EK
AVIATION...Voss
MARINE...VossHazardous weather outlook, Dec 27, 4:37 PM EST, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 437 PM EST Mon Dec 27 2021 MIZ002-004-005-009>014-084-085-282145- Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-Delta- Southern Schoolcraft-Southern Houghton-Northern Schoolcraft- 437 PM EST Mon Dec 27 2021 /337 PM CST Mon Dec 27 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect widespread accumulating snow late Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-282145- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 437 PM EST Mon Dec 27 2021 /337 PM CST Mon Dec 27 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight West to northwest gale force gusts up to around 45 knots are expected tonight. See the latest Marine Weather Message and Open Lake Forecast for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-282145- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 437 PM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight A few westerly gale-force gusts up to 40 knots will be possible early tonight. See the latest Nearshore Forecast for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001-003-282145- Keweenaw-Northern Houghton- 437 PM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight Additional minor snow accumulations along with patchy blowing snow will persist into tonight. See the latest Winter Weather Message for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect widespread accumulating snow late Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit snowfall reports as well as impacts due to blowing snow to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. MIZ006-007-282145- Alger-Luce- 437 PM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight Waves of 8 to 10 feet tonight may cause minor lakeshore flooding and/or beach erosion. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect widespread accumulating snow late Tuesday into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. lg
In the hours before
Local storm report, Dec 28, 12:36 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1236 AM EST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM SNOW 1 W IRONWOOD 46.46N 90.16W
12/27/2021 M4.7 INCH GOGEBIC MI PUBLIC
EVENT TOTAL WITH 0.35 INCHES OF LIQUID
EQUIVALENT.
&&
EKThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:32 PM EST | Small Craft Advisory | MQT | 15 hr | |
| Dec 28, 3:02 PM EST | Winter Weather Advisory | MQT | Delta, Houghton, Keweenaw, Menominee, Schoolcraft | 19 hr |
| Dec 28, 4:18 PM EST | Small Craft Advisory | MQT | 41 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.